Epilepsy, antiepileptic drugs, and malformations in children of women with epilepsy: A french prospective cohort study

C. Dravet, C. Julian, C. Legras, A. Magaudda, R. Guerrini, P. Genton, S. Soulayrol, N. Giraud, E. Mesdjian, G. Trentin, J. Roger, S. Ayme

Research output: Contribution to journalArticle

83 Citations (Scopus)

Abstract

We conducted a prospective study of teratogenic effects of antiepileptic drugs (AEDs) in pregnant women with epilepsy in southeast France, comparing malformation rates with those collected by a birth defects registry. We evaluated isolated microcephalies separately. Malformations were seen in 7% of infants of mothers with epilepsy (IME) and in 1.36% of the general population. No significant relationship was found between type and severity of epilepsy and occurrence of malformations or isolated microcephaly. Valproate and phenytoin were the most teratogenic (all malformations). None of the malformations observed in IME whose mothers received valproate, phenytoin, or phenobarbital was seen in IME not exposed to the respective AEDs. Phenytoin plus phenobarbital was more teratogenic than phenobarbital alone. Benzodiazepines, prescribed only in combinations, had a borderline, nonspecific effect on microcephaly.

Original languageEnglish
Pages (from-to)75-82
Number of pages8
JournalNeurology
Volume42
Issue number4
Publication statusPublished - 1992

Fingerprint

Anticonvulsants
Epilepsy
Cohort Studies
Prospective Studies
Phenytoin
Phenobarbital
Mothers
Microcephaly
Valproic Acid
Benzodiazepines
France
Registries
Pregnant Women
Drugs
Cohort
Population

ASJC Scopus subject areas

  • Arts and Humanities (miscellaneous)
  • Clinical Neurology
  • Neuroscience(all)

Cite this

Dravet, C., Julian, C., Legras, C., Magaudda, A., Guerrini, R., Genton, P., ... Ayme, S. (1992). Epilepsy, antiepileptic drugs, and malformations in children of women with epilepsy: A french prospective cohort study. Neurology, 42(4), 75-82.

Epilepsy, antiepileptic drugs, and malformations in children of women with epilepsy : A french prospective cohort study. / Dravet, C.; Julian, C.; Legras, C.; Magaudda, A.; Guerrini, R.; Genton, P.; Soulayrol, S.; Giraud, N.; Mesdjian, E.; Trentin, G.; Roger, J.; Ayme, S.

In: Neurology, Vol. 42, No. 4, 1992, p. 75-82.

Research output: Contribution to journalArticle

Dravet, C, Julian, C, Legras, C, Magaudda, A, Guerrini, R, Genton, P, Soulayrol, S, Giraud, N, Mesdjian, E, Trentin, G, Roger, J & Ayme, S 1992, 'Epilepsy, antiepileptic drugs, and malformations in children of women with epilepsy: A french prospective cohort study', Neurology, vol. 42, no. 4, pp. 75-82.
Dravet, C. ; Julian, C. ; Legras, C. ; Magaudda, A. ; Guerrini, R. ; Genton, P. ; Soulayrol, S. ; Giraud, N. ; Mesdjian, E. ; Trentin, G. ; Roger, J. ; Ayme, S. / Epilepsy, antiepileptic drugs, and malformations in children of women with epilepsy : A french prospective cohort study. In: Neurology. 1992 ; Vol. 42, No. 4. pp. 75-82.
@article{ad8548e4e54b44ee988900e1246f0f0a,
title = "Epilepsy, antiepileptic drugs, and malformations in children of women with epilepsy: A french prospective cohort study",
abstract = "We conducted a prospective study of teratogenic effects of antiepileptic drugs (AEDs) in pregnant women with epilepsy in southeast France, comparing malformation rates with those collected by a birth defects registry. We evaluated isolated microcephalies separately. Malformations were seen in 7{\%} of infants of mothers with epilepsy (IME) and in 1.36{\%} of the general population. No significant relationship was found between type and severity of epilepsy and occurrence of malformations or isolated microcephaly. Valproate and phenytoin were the most teratogenic (all malformations). None of the malformations observed in IME whose mothers received valproate, phenytoin, or phenobarbital was seen in IME not exposed to the respective AEDs. Phenytoin plus phenobarbital was more teratogenic than phenobarbital alone. Benzodiazepines, prescribed only in combinations, had a borderline, nonspecific effect on microcephaly.",
author = "C. Dravet and C. Julian and C. Legras and A. Magaudda and R. Guerrini and P. Genton and S. Soulayrol and N. Giraud and E. Mesdjian and G. Trentin and J. Roger and S. Ayme",
year = "1992",
language = "English",
volume = "42",
pages = "75--82",
journal = "Neurology",
issn = "0028-3878",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Epilepsy, antiepileptic drugs, and malformations in children of women with epilepsy

T2 - A french prospective cohort study

AU - Dravet, C.

AU - Julian, C.

AU - Legras, C.

AU - Magaudda, A.

AU - Guerrini, R.

AU - Genton, P.

AU - Soulayrol, S.

AU - Giraud, N.

AU - Mesdjian, E.

AU - Trentin, G.

AU - Roger, J.

AU - Ayme, S.

PY - 1992

Y1 - 1992

N2 - We conducted a prospective study of teratogenic effects of antiepileptic drugs (AEDs) in pregnant women with epilepsy in southeast France, comparing malformation rates with those collected by a birth defects registry. We evaluated isolated microcephalies separately. Malformations were seen in 7% of infants of mothers with epilepsy (IME) and in 1.36% of the general population. No significant relationship was found between type and severity of epilepsy and occurrence of malformations or isolated microcephaly. Valproate and phenytoin were the most teratogenic (all malformations). None of the malformations observed in IME whose mothers received valproate, phenytoin, or phenobarbital was seen in IME not exposed to the respective AEDs. Phenytoin plus phenobarbital was more teratogenic than phenobarbital alone. Benzodiazepines, prescribed only in combinations, had a borderline, nonspecific effect on microcephaly.

AB - We conducted a prospective study of teratogenic effects of antiepileptic drugs (AEDs) in pregnant women with epilepsy in southeast France, comparing malformation rates with those collected by a birth defects registry. We evaluated isolated microcephalies separately. Malformations were seen in 7% of infants of mothers with epilepsy (IME) and in 1.36% of the general population. No significant relationship was found between type and severity of epilepsy and occurrence of malformations or isolated microcephaly. Valproate and phenytoin were the most teratogenic (all malformations). None of the malformations observed in IME whose mothers received valproate, phenytoin, or phenobarbital was seen in IME not exposed to the respective AEDs. Phenytoin plus phenobarbital was more teratogenic than phenobarbital alone. Benzodiazepines, prescribed only in combinations, had a borderline, nonspecific effect on microcephaly.

UR - http://www.scopus.com/inward/record.url?scp=0026845322&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026845322&partnerID=8YFLogxK

M3 - Article

C2 - 1574181

AN - SCOPUS:0026845322

VL - 42

SP - 75

EP - 82

JO - Neurology

JF - Neurology

SN - 0028-3878

IS - 4

ER -